Arkansas, 2017

Flash Flooding and Damaging Winds in Arkansas, June 22 to 23, 2017

June 22 to 23, 2017 · NWS LZK · 20 events in 14 counties and zones

Showers and thunderstorms brought damaging winds and flooding. The rain intensified and was widespread south and east of Little Rock (Pulaski County) during the wee hours of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Showers and thunderstorms brought damaging winds and flooding.

The rain intensified and was widespread south and east of Little Rock (Pulaski County) during the wee hours of the 23rd. This is when Cindy crossed the region. The radar estimated 6 to 7 inches of liquid just north of Monticello (Drew County) and not far from DeWitt (Arkansas County). At least five inches dumped at Wynne (Cross County). Not only were some roads impassible due to high water at these places, water got into homes. At the latter location, images showed fields converted into lakes.

Sadly, all the wind resulted in two fatalities. Just east of Salesville (Baxter County), a man was on Lake Norfork when the wind picked up (preceding a severe storm) and overturned his kayak. He was taken to a hospital and eventually died. A couple of miles south of Hardin (Jefferson County), a tree was toppled onto a vehicle and killed a motorist.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 22, 5:30 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 22, 5:30 PM CST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
630 PM CDT Thu Jun 22 2017

.AVIATION...
Remnants of Tropical Depression Cindy will traverse Arkansas
during the TAF period, with prevailing conditions largely mvfr to
ifr. After Cindy passes on Friday, focus will then shift to
convection associated with a cold front moving in from the plains.
Winds will be gusty as Cindy passes, switching around to the west
and northwest afterward.
&&

.PREV DISCUSSION...(ISSUED 244 PM CDT Thu Jun 22 2017)

SHORT TERM...Tonight Through Saturday
Forecast philosophy remains constant during this period. Latest
satellite, radar, and surface data indicate the center of the
remnants of Tropical Storm Cindy is just south of Shreveport. This
system will make a turn to the northeast early the forecast
period.

Overall moisture, which is quite anomalously high, associated with
this system will be available to support efficient rainfall
producing convection overnight and on Friday. Forecasts have been
refined to indicate the expected timing and locations of the heavy
rainfall.

The potential for excessive rainfall should be move east of the
forecast area by Friday evening.

LONG TERM...Saturday Night Through Wednesday
A much quieter wx pattern wl be noted over AR for much of the PD.
The aforementioned cold front wl have shifted to the S of the area
by Sat night, with drier air advecting into the state. Sfc high
pres wl persist over the Mid-South heading into the early part of
the work week. NWLY flow aloft is fcst to bring an impulse or two
SEWD thru the area. However, moisture lvls are not all that
impressive at this point, so left out any mention of precip.

By the middle of next week, the sfc high wl have shifted far enough
to the E to allow S/SELY winds to return. This wl result in warm and
more humid conds, with just an outside chance of a stray shower or
storm. But again, most locations wl remain dry.

&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Friday afternoon FOR Arkansas-Bradley-
Calhoun-Cleveland-Dallas-Desha-Drew-Grant-Jefferson-Lincoln-
Lonoke-Monroe-Ouachita-Prairie-Woodruff.

&&

Aviation...57
Hazardous weather outlook, Jun 22, 4:00 AM CST, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Thu Jun 22 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for a large part of Arkansas.

.DAY ONE...Today and Tonight

The remnants of Tropical Storm Cindy will approach from the Gulf
Coast today, and will arrive in southern Arkansas late tonight.
Surrounding the system, areas of heavy rain and embedded
thunderstorms will spread across the region. Rain will be heaviest
and most widespread across the southeast half of the state.

A few storms may be severe this afternoon and evening in the
southeast. In addition to the possibility of damaging winds, an
isolated brief and weak tornado or two may be spawned.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Areas of rain will continue Friday morning. Rain could be heavy
south and east of Little Rock.

Through Friday, two to five inches of rain will be possible across
the southern and eastern counties, with a Flash Flood Watch posted.
The atmosphere will be loaded with moisture, and this could lead to
locally more than five inches of precipitation, especially along the
track of the tropical system.

The system will exit the region toward the Tennessee Valley Friday
afternoon. This will happen as a cold front pushes into Arkansas
from the Plains.

The front will bring continued chances of hit and miss thunderstorms
through the first part of the weekend. Drier air will build behind
the front, with little to no rain from Sunday into the middle of
next week.

.Spotter Information Statement...

Spotter activation may be needed this afternoon and evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46

In the hours before

Special weather statement, Jun 22, 1:33 PM CST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Little Rock AR
233 PM CDT THU JUN 22 2017

ARZ044-045-222000-
Pulaski AR-Lonoke AR-
233 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LONOKE...
SOUTHWESTERN WHITE AND NORTHEASTERN PULASKI COUNTIES UNTIL 300 PM
CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm near
South Bend, or 7 miles east of Jacksonville, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jacksonville...                   Cabot...
Little Rock AFB...                Ward...
Austin in Lonoke County...        Old Austin...
Parnell...                        Sylvania...
South Bend...                     Furlow...
Woodlawn...                       Fairview in Lonoke County...
Kerr...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3481 9191 3479 9211 3501 9215 3501 9212
      3502 9212 3507 9211 3506 9198 3505 9197
      3504 9192 3503 9189 3503 9183
TIME...MOT...LOC 1933Z 184DEG 23KT 3486 9199

226
Special weather statement, Jun 22, 4:03 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Little Rock AR
503 PM CDT THU JUN 22 2017

ARZ006-007-222230-
Sharp AR-Fulton AR-
503 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FULTON AND NORTHERN SHARP
COUNTIES UNTIL 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardy, or 8 miles northeast of Cherokee Village, moving north at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cherokee Village...               Ash Flat...
Highland in Sharp County...       Mammoth Spring...
Hardy...                          Mammoth Spring State Park...
Williford...                      Armstrong...
Fryatt...                         Saddler Falls...
Kittle...                         Saddle...
Wirth...                          Ozark Acres...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3647 9136 3642 9135 3642 9131 3639 9131
      3637 9128 3633 9128 3633 9126 3625 9126
      3625 9133 3623 9134 3623 9163 3650 9172
      3650 9141
TIME...MOT...LOC 2203Z 164DEG 37KT 3634 9143

226
Special weather statement, Jun 22, 4:07 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Little Rock AR
507 PM CDT THU JUN 22 2017

ARZ055-056-222230-
Grant AR-Jefferson AR-
507 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT...SOUTHWESTERN
JEFFERSON AND NORTHWESTERN LINCOLN COUNTIES UNTIL 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kedron, or 9 miles south of Pine Bluff, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pine Bluff...                     White Hall...
Warbritton...                     Pine Bluff Arsenal...
Sulphur Springs...                Faith...
Pinebergen...                     Watson Chapel...
Hardin...                         Dexter...
Samples...                        Clear Lake...
Prague...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3409 9195 3407 9196 3407 9215 3430 9228
      3437 9196 3409 9191
TIME...MOT...LOC 2206Z 163DEG 21KT 3408 9203

62
Special weather statement, Jun 22, 4:36 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Little Rock AR
536 PM CDT THU JUN 22 2017

ARZ055-056-063-222315-
Grant AR-Cleveland AR-Jefferson AR-
536 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLEVELAND...
SOUTHEASTERN GRANT...EASTERN DALLAS AND SOUTHWESTERN JEFFERSON
COUNTIES UNTIL 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kingsland, or near Rison, moving north at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rison...                          Kingsland...
Lamont...                         Mt Elba...
Toledo...                         Ain...
Staves...                         Grapevine...
Millerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3385 9235 3387 9239 3391 9240 3392 9241
      3405 9247 3406 9234 3407 9237 3412 9242
      3415 9252 3420 9254 3425 9217 3383 9215
      3382 9234
TIME...MOT...LOC 2236Z 171DEG 20KT 3389 9227

62
Special weather statement, Jun 22, 6:37 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
737 PM CDT THU JUN 22 2017

ARZ033-230100-
White AR-
737 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE COUNTY UNTIL 800 PM
CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Higginson, or near Searcy, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Searcy...                         Bald Knob...
Judsonia...                       Kensett...
Higginson...                      Russell...
West Point...                     Bradford...
Garner...                         Letona...
Griffithville...                  Albion...
Vinity Corner...                  Clay...
Providence...                     Dewey...
Walker...                         Armstrong Springs...
Velvet Ridge...                   Plainview in White County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3508 9159 3506 9180 3542 9184 3543 9146
TIME...MOT...LOC 0037Z 183DEG 15KT 3520 9170

62

The radar

The Little Rock radar (KLZK), 43 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 flash flood. Local standard time, as filed.

Flash Flood, White

When
June 22, 6:44 PM CST to 8:44 PM CST
Where
White County, 1.13 mi E of Beebe to 1.99 mi ESE of Beebe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.070, -91.880

Water was cover Campground Road just east of Beebe.

Flash Flood, White

When
June 22, 6:50 PM CST to 8:50 PM CST
Where
White County, 0.56 mi E of Searcy to 1.64 mi WSW of Searcy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.250, -91.740

Several roads around the city are impassasble due to high water.

Flash Flood, Drew

When
June 23, 4:45 AM CST to 6:45 AM CST
Where
Drew County, 1.73 mi E of Rose Hill to 2.82 mi SE of Rose Hill
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.670, -91.790

Weather Ready Nation Ambassador reported flash flooding on Rose Hill Cutoff Rd. about 3 miles north of Monticello. Water was over the road and entering homes.

Flash Flood, Arkansas

When
June 23, 7:00 AM CST to 9:00 AM CST
Where
Arkansas County, De Witt to 1.72 mi SW of De Witt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.300, -91.330

Water was over several roads in and near town, and was getting into some homes.

Thunderstorm Wind, Marion

When
June 23, 1:08 PM CST
Where
Marion County, 1.49 mi NNW of Summit
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.270, -92.690

Numerous trees were down north of Summit.

Thunderstorm Wind, Baxter

When
June 23, 1:15 PM CST
Where
Baxter County, 0.56 mi E of Gassville
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.280, -92.490

Metal roofing material was removed from a home.

Thunderstorm Wind, Baxter

When
June 23, 1:25 PM CST
Where
Baxter County, 0.89 mi NW of Mountain Home
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.340, -92.390

Numerous trees were down and power outages were across Mountain Home.

Thunderstorm Wind, Baxter

When
June 23, 1:30 PM CST
Where
Baxter County, 1.31 mi ESE of Ellis
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.240, -92.250

ONE FATAL, and this is a delayed report. A man was in Lake Norfork when thunderstorm winds overturned his kayak. Emergency personnel tried to revive him...but he eventually died.

Thunderstorm Wind, Izard

When
June 23, 1:42 PM CST
Where
Izard County, 0.69 mi N of Calico Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.130, -92.130

Trees were blown down in Calico Rock.

Thunderstorm Wind, Izard

When
June 23, 1:50 PM CST
Where
Izard County, 0.56 mi W of Oxford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.220, -91.930

Trees were down and shingles were blown off a roof.

Thunderstorm Wind, Stone

When
June 23, 2:05 PM CST
Where
Stone County, Mountain View
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.870, -92.120

Numerous trees were down and a sign was blown off at the Sonic in Mountain View.

Thunderstorm Wind, Van Buren

When
June 23, 2:31 PM CST
Where
Van Buren County, 0.89 mi NE of Scotland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.530, -92.610

Trees were likely blown down.

Thunderstorm Wind, Independence

When
June 23, 2:52 PM CST
Where
Independence County, 0.56 mi E of Newark
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.700, -91.440

Numerous trees were reported blown down in Newark.

Thunderstorm Wind, Saline

When
June 23, 4:00 PM CST
Where
Saline County, 2.2 mi NE of East End
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.570, -92.320

A tree was blown down near Lorance Drive.

Thunderstorm Wind, Pulaski

When
June 23, 4:05 PM CST
Where
Pulaski County, 0.69 mi N of Pulaski
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.760, -92.320

A large tree was blown down in the Hillcrest area.

Thunderstorm Wind, Saline

When
June 23, 4:25 PM CST
Where
Saline County, 0.9 mi SE of Benton Saline Co Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.560, -92.590

A large tree was blown down.

Thunderstorm Wind, Garland

When
June 23, 4:40 PM CST
Where
Garland County, 0.9 mi SW of Royal
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.510, -93.240

A tree was blown down.

Thunderstorm Wind, Hot Spring

When
June 23, 4:45 PM CST
Where
Hot Spring County, 0.9 mi SW of Malvern
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.360, -92.810

Several trees were blown down in the county.

Thunderstorm Wind, Jefferson

When
June 23, 5:05 PM CST
Where
Jefferson County, 2.37 mi SSE of Hardin
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
34.240, -92.130

One fatality occurred...when a tree was blown over onto a car. There were other people in the car but none of the others were hurt.

Flash Flood, Hot Spring

When
June 23, 5:53 PM CST
Where
Hot Spring County, 0.9 mi SW of Malvern to 0.56 mi E of Abco
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.360, -92.810

Numerous roadways were underwater with several roads closed. There were some reports of water getting into houses.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Baxter2017-06-2371MaleIn WaterDirect
Thunderstorm Wind, Jefferson2017-06-2354MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707665, 707666, 707669, 707670, 707671, 707672, 707673, 707674, 707675, 707676, 707677, 707678, 707679, 707680, 707697, 707698, 707700, 707701, 707702, 707703.